Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS Buffalo, NY

June 5, 2025Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 5, 2025, 2:32 PM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2025, 2:32 PM EDT (18:32 UTC)
Expired
Jun 5, 2025, 3:30 PM EDT
In force
58 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 89 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:35 PM EDTHAIL 1Jamestown, NYDelayed report. Social media report of quarter sized hail in Jamestown with photo.
Jun 5, 2:44 PM EDTHAIL 1Kennedy, NYSocial media report of half to one inch hail in Kennedy.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS51 KBUF 051832
SVRBUF
NYC009-013-051930-
/O.NEW.KBUF.SV.W.0039.250605T1832Z-250605T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
232 PM EDT Thu Jun 5 2025

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cattaraugus County in western New York...
  Southeastern Chautauqua County in western New York...

* Until 330 PM EDT.

* At 232 PM EDT, a severe thunderstorm was located over Falconer, or
  near Jamestown, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jamestown, Salamanca, Allegany State Park, Falconer, Jamestown
  West, Frewsburg, New Albion, Gerry, Conewango, and Ellington.

This includes Interstate 86 between exits 11 and 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4204 7928 4220 7929 4238 7880 4227 7868
      4209 7870
TIME...MOT...LOC 1832Z 251DEG 16KT 4215 7920 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hitchcock
2 follow-up statements
073 
WWUS51 KBUF 051900
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
300 PM EDT Thu Jun 5 2025

NYC013-051909-
/O.CAN.KBUF.SV.W.0039.000000T0000Z-250605T1930Z/
Chautauqua NY-
300 PM EDT Thu Jun 5 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAUTAUQUA COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4206 7906 4222 7906 4236 7878 4227 7868
      4209 7870
TIME...MOT...LOC 1859Z 251DEG 16KT 4219 7904 

$$

NYC009-051930-
/O.CON.KBUF.SV.W.0039.000000T0000Z-250605T1930Z/
Cattaraugus NY-
300 PM EDT Thu Jun 5 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN CATTARAUGUS COUNTY...

At 259 PM EDT, a severe thunderstorm was located 9 miles northeast of
Falconer, or 11 miles northeast of Jamestown, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Salamanca, Allegany State Park, New Albion, Randolph, Napoli, Little
Valley, East Randolph, Cattaraugus County Landfill, and Steamburg.

This includes Interstate 86 between exits 15 and 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4206 7906 4222 7906 4236 7878 4227 7868
      4209 7870
TIME...MOT...LOC 1859Z 251DEG 16KT 4219 7904 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hitchcock
659 
WWUS51 KBUF 051926
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
326 PM EDT Thu Jun 5 2025

NYC009-051935-
/O.EXP.KBUF.SV.W.0039.000000T0000Z-250605T1930Z/
Cattaraugus NY-
326 PM EDT Thu Jun 5 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CATTARAUGUS
COUNTY WILL EXPIRE AT 330 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4206 7906 4222 7906 4236 7878 4227 7868
      4209 7870
TIME...MOT...LOC 1925Z 251DEG 16KT 4222 7892 

$$

EAJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:00 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 5, 1:00 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
100 PM EDT Thu Jun 5 2025

.SYNOPSIS...
A cold front will stall over the eastern Great Lakes this afternoon
through Friday night, producing a few rounds of showers and
thunderstorms across the region. The best coverage of rain and
thunderstorms both today and Friday will be found across the
Southern Tier and Finger Lakes, where a few storms may produce
locally gusty winds and brief, torrential downpours. The cold front
will move east of the area late Friday night, setting up a mainly
dry weekend until the next system approaches late Sunday or Sunday
night.

&&

.NEAR TERM /THROUGH FRIDAY/...
A cold front stretching from the south shore of Lake Erie to the
Saint Lawrence Valley early this afternoon will stall from northern
PA to eastern NY tonight through Friday night, supporting several
rounds of showers and thunderstorms across the region.

This afternoon and evening, diurnal instability combined with weak
convergence along the frontal zone and other terrain/differential
hearing boundaries will support scattered to numerous showers and
thunderstorms from the Southern Tier into the Finger Lakes. Shear
and instability profiles are marginal, but a few storms may become
strong enough to support isolated gusty winds and sporadic wind
damage. PWAT values continue to increase into the 1.2" to 1.4"
range, with a few storms producing brief, torrential downpours.
Farther north and closer to the lakes and Canadian border, expect
the coverage of showers to be lower, and chances of thunder to be
lower with less instability and forcing.

The diurnally driven showers and thunderstorms will gradually
diminish later this evening. Overnight, a series of low amplitude
shortwaves migrating through the southwest flow aloft will support a
few more showers and possibly an isolated thunderstorm, especially
over the southern half of the area in closer proximity to the
stalling frontal zone. Expect areas of fog to develop overnight,
especially from the Southern Tier into the Finger Lakes.

Friday, a few showers in the morning will increase in coverage from
late morning through the afternoon with a modest increase in diurnal
instability and increasing synoptic scale forcing from DPVA ahead of
a more well defined shortwave and divergence in the right entrance
region of an upper level jet streak. The best coverage of rain will
again be from the Southern Tier into the Finger Lakes and Central
NY, with lower coverage of rain near the Canadian border. Expect a
few thunderstorms to develop again, mainly over the southern portion
of the area where better rain coverage is found. A few storms may
produce brief, torrential downpours.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Surface high pressure shifting from the Upper Great Lakes to New
England will circulate cooler, drier air into the forecast area over
the weekend with seasonable surface temps for early June. After the
last of any showers taper off following a departing mid-level trough
Friday night, dry weather should prevail through at least Saturday
night. The next broad scale trough digging into the western Great
Lakes coupled with sfc low pressure moving from the Ohio Valley to
the Mid-Atlantic region will lead to increasing shower chances
Sunday afternoon, mainly across the Southern Tier where a few
tstorms will also be possible. Chances for showers extend further
northward Sunday night as a warm front works further into the
region.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A stacked low pressure system over the western Great Lakes Monday
will weaken into an open wave and lift into Quebec through Tuesday,
the residual troughing from which will span the eastern CONUS
through Wednesday. This will place the region in the system's warm
sector on Monday, then send a cold front through the forecast area
on Tuesday. While temps should generally remain seasonable, chances
for rain can be expected through this timeframe, though uncertainty
persists in the general timing of the front. At this range, expect
highest chances for showers and thunderstorms in the afternoon and
early evening hours Monday/Tuesday, then more significant drying
Tuesday night. The main trough axis will swing through on Wednesday
with lower-end chances for showers, before warmer and drier weather
moves in Thursday.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
A cold front will move slowly southeast across the area this
afternoon and evening, supporting scattered to numerous showers and
thunderstorms across the Southern Tier and Finger Lakes. Any showers
and storms may produce brief/local restrictions. Farther north,
expect less coverage of rain and lower chances of thunder closer to
the lakes and the Canadian border. Expect VFR in most areas, with
some MVFR CIGS across higher terrain.

Tonight, the diurnally driven showers and thunderstorms will
gradually decrease in coverage mid to late evening. Overnight, the
front will stall just south of the area, and several weak waves
moving along the boundary may produce a few more scattered showers
or an isolated thunderstorm, especially over southern portions of
the area. Expect areas of fog and low stratus with IFR to develop
overnight through Friday morning, especially from the Southern Tier
into the Finger Lakes.

Friday, scattered showers in the morning will increase in coverage
late morning through the afternoon as a mid level trough and forcing
from an upper level jet streak cross the eastern Great Lakes. The
best coverage of rain and best chance of thunder will again be from
the Southern Tier through the Finger Lakes to Central NY, with lower
chances closer to the Canadian border.

Outlook...

Friday night...Showers and isolated thunderstorms gradually ending
from west to east. VFR/MVFR CIGS.

Saturday...Mainly VFR.

Sunday...Mainly VFR with a chance of showers late.

Monday through Tuesday...VFR/MVFR with showers likely and a chance
of thunderstorms.

&&

.MARINE...
A cold front will stall just south of the lakes through Friday
night, with light winds and minimal wave action this afternoon
through Saturday. East winds will begin to increase somewhat on
Sunday ahead of the next system, producing a light chop on Lake Erie
and Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...PP
LONG TERM...PP
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jun 5, 5:18 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Thu Jun 5 2025

NYZ004>006-008-060930-
Wayne-Northern Cayuga-Oswego-Lewis-
518 AM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

A cold front will move into and through the area today with showers
and thunderstorms. A few of the stronger storms could produce gusty
winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms will be likely Friday, some of
which could produce locally heavy rainfall resulting in isolated
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-007-060930-
Niagara-Orleans-Monroe-Jefferson-
518 AM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-011-060930-
Northern Erie-Genesee-
518 AM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

A cold front will move into and through the area today with showers
and thunderstorms. A few of the stronger storms could produce gusty
winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms will be likely Friday, some of
which could produce locally heavy rainfall resulting in isolated
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-060930-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
518 AM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

A cold front will move through the area today, with showers and
thunderstorms. A few of these storms could produce strong gusty winds
and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms likely Friday, some of which
could produce locally heavy rainfall causing isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:23 PM EDTFlash Flood WarningBUFCattaraugus4 hr
Jun 5, 4:16 PM EDTSevere Thunderstorm WarningBUFOntario40 min

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.